Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 405, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 2, 2012, 7:37 PM CDT for DeSoto County, Marshall County, Mississippi; Shelby County, Tennessee. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2012, 7:37 PM CDT (00:37 UTC)
- Expired
- Sep 2, 2012, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties DeSoto County, MS, Marshall County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 7:43 PM CDT | TSTM WND DMG | Olive Branch, MS | 2 MILES EAST OF HACK CROSS ROAD ON GOODMAN ROAD. GATE ON FENCE BLOWN DOWN WITH BOARDS BROKEN. WIND SPEED IS UNKNOWN. |
| Sep 2, 7:48 PM CDT | FUNNEL CLOUD | Olive Branch, MS | FUNNEL CLOUD REPORTED NEAR GOODMAN AND CHURCH ROADS. RELAYED BY DESOTO COUNTY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 3:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2460 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
620
WUUS54 KMEG 030037
SVRMEG
MSC033-093-TNC157-030130-
/O.NEW.KMEG.SV.W.0405.120903T0037Z-120903T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 830 PM CDT
* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR T O FULLER
STATE PARK...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORN
LAKE...OLIVE BRANCH...SOUTHAVEN AND T O FULLER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3508 9017 3512 9010 3512 9008 3514 9006
3515 9005 3497 8966 3482 8990
TIME...MOT...LOC 0038Z 317DEG 16KT 3507 9006
$$1 follow-up statement
863
WWUS54 KMEG 030113
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT SUN SEP 2 2012
MSC033-093-TNC157-030130-
/O.CON.KMEG.SV.W.0405.000000T0000Z-120903T0130Z/
MARSHALL MS-DESOTO MS-SHELBY TN-
813 PM CDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL SHELBY...NORTHEASTERN DESOTO AND NORTHWESTERN
MARSHALL COUNTIES...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLUM
POINT...OR NEAR SOUTHAVEN...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORN LAKE...
OLIVE BRANCH...SOUTHAVEN...CAPLEVILLE...BRIGHT...CEDARVIEW...JAGO...
PLUM POINT...MILLER...FAIRHAVEN AND HANDY CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3501 9010 3504 9007 3508 8996 3497 8966
3482 8990
TIME...MOT...LOC 0113Z 317DEG 16KT 3500 8997
$$
30/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:57 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 2, 6:57 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 657 PM CDT SUN SEP 2 2012 .UPDATE... UPDATE FOR AVIATION. && .PREV DISCUSSION... /ISSUED 408 PM CDT SUN SEP 2 2012/ DISCUSSION...19Z SURFACE ANALYSIS PLACES THE REMNANT LOW OF ISAAC NEAR OLNEY ILLINOIS WITH THE UPPER LEVEL CIRCULATION CENTERED ACROSS SOUTHERN INDIANA. WIDESPREAD CLOUD COVER THIS MORNING HAS SINCE DISSIPATED ACROSS MUCH OF THE MID SOUTH. TEMPERATURES AS OF 3 PM CDT RANGE FROM THE 80S ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND UPPER 80S TO LOWER 90S ACROSS THE REMAINDER OF THE MID SOUTH. STRONG TO SEVERE THUNDERSTORM POTENTIAL FOR THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING AND ALSO MONDAY ACROSS PORTIONS OF THE MID SOUTH ARE THE MAIN FORECAST CONCERNS IN THIS AFTERNOON/S FORECAST ISSUANCE. SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A COUPLE OF SHORTWAVE TROUGHS ASSOCIATED WITH THE REMNANT LOW /ISAAC/ ARE LOCATED ACROSS SOUTHERN MISSOURI INTO KENTUCKY AND ANOTHER ONE CURRENTLY MOVING THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON. VISIBLE SATELLITE TRENDS SHOW A DECENT CU FIELD DEVELOPING ALONG THE I-40 CORRIDOR AND ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. KNQA/KGWX WSR-88D RADAR TRENDS OVER THE PAST HOUR HAVE SHOWN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...PREDOMINANTLY ACROSS NORTHEAST MISSISSIPPI. LATEST SHORT TERM MESOSCALE TRENDS INDICATE SURFACE BASED CAPE VALUES BETWEEN 3000-4000 J/KG...LI/S BETWEEN -6 TO -7...0-1 KM STORM RELATIVE HELICITY VALUES AROUND 100 M2/S2 /FORECAST TO INCREASE TO 150-200 M2/S2...AND PRECIPITABLE WATER VALUES AROUND 2 INCHES. THIS SUGGESTS ANY THUNDERSTORMS THAT REACH SEVERE LIMITS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT AND TORNADOES AS A SECONDARY SEVERE WEATHER THREAT. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS DUE TO AMPLE LOW LEVEL MOISTURE ALREADY IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. STILL THINK THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTH MISSISSIPPI. SHORT TERM MODELS INDICATE THE REMNANT LOW WILL MOVE EAST SOUTHEAST TOWARDS EAST TENNESSEE ON MONDAY. A SHORTWAVE TROUGH ASSOCIATED WITH THE REMNANT LOW WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ON MONDAY. THUS...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL PERSIST...MAINLY COINCIDENT WITH DAYTIME HEATING MONDAY AFTERNOON INTO MONDAY EVENING ACROSS NORTHEAST MISSISSIPPI. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT. AN ISOLATED THUNDERSTORM THREAT MAY PERSIST INTO TUESDAY AFTERNOON. HOWEVER...AT THIS TIME THINK MOST AREAS WILL REMAIN RAIN FREE. LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS LONG TERM MODELS INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE MID SOUTH THROUGHOUT THE LONG TERM FORECAST AS A QUASI- STATIONARY BOUNDARY DROPS INTO THE MID SOUTH TUESDAY NIGHT AND WEDNESDAY AND A TRAILING COLD FRONT ARRIVES NEXT WEEKEND. THUS...CONTINUED WITH SLIGHT CHANCE/CHANCE POPS THROUGH THIS TIMEFRAME. AFTER THE COLD FRONT PASSES THROUGH THE MID SOUTH NEXT WEEKEND...TEMPERATURES MAY FALL TO NEAR NORMAL TO SLIGHTLY NORMAL VALUES FOR SEPTEMBER. CJC && .AVIATION... 00Z TAFS TWO EAST/WEST CONVECTIVE LINES... ORIENTED WITH THE OUTER BANDS OF ISAAC/S REMNANT LOW... WERE NOTED ON RADAR AND GOES IMAGERY AT 00Z. THE NORTHERN CONVECTIVE LINE WAS JUST NORTH OF MEM AT 00Z TAF ISSUANCE AND SHOULD PUSH A SURFACE BOUNDARY SOUTH THROUGH MEM BY 02Z...IF NOT A BIT SOONER. THIS WOULD TURN WINDS TO THE NORTH AT MEM. THE BOUNDARY MAY PROVIDE A FOCUS FOR TSRA THROUGH 02Z. THE SOUTHERN CONVECTIVE BAND WILL CONTINUE TO AFFECT TUP THROUGH THE NEXT SEVERAL HOURS...WITH A FEW BREAKS. THE SOUTHERN CONVECTIVE LINE MAY BE OVERTAKEN AND MERGE WITH THE LINE TO THE NORTH. IT IS POSSIBLE TS MENTION FOR TUP MAY NEED TO BE PUSHED BEYOND 04Z. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 74 94 77 96 / 40 10 10 10 MKL 72 90 72 93 / 40 10 10 10 JBR 71 93 73 95 / 20 10 10 10 TUP 74 92 74 93 / 70 40 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 2, 3:48 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT SUN SEP 2 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031545- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 348 PM CDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS AREAS MAINLY SOUTH OF I-40. THE MAIN THREAT WILL BE DAMAGING WINDS WITH A TORNADO AS A SECONDARY THREAT. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH MISSISSIPPI ON MONDAY. DAMAGING WINDS IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS ACROSS AREAS SOUTH OF I-40 LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, Sep 2, 7:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT SUN SEP 2 2012
MSZ003>005-030115-
BENTON MS-TIPPAH MS-ALCORN MS-
730 PM CDT SUN SEP 2 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...
SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS TO 55 MPH MPH WAS LOCATED OVER
CANAAN AT 730 PM CDT...MOVING SOUTHEAST AT 35 MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...BENTON AND TIPPAH COUNTIES...INCLUDING LOCATIONS
NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3465 8883 3491 8925 3500 8918 3500 8909
3487 8860
TIME...MOT...LOC 0030Z 296DEG 31KT 3493 8908Special weather statement, Sep 2, 7:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT SUN SEP 2 2012
MSZ017-024-030100-
MONROE MS-ITAWAMBA MS-
733 PM CDT SUN SEP 2 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...
SOUTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME NORTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTH OF FULTON AT 733 PM CDT...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN ITAWAMBA AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
FULTON...SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3417 8819 3412 8819 3412 8820 3405 8820
3403 8821 3419 8851 3430 8844 3421 8818
3418 8818
TIME...MOT...LOC 0033Z 298DEG 17KT 3420 8840The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:01 PM CDT | Tornado Warning | MEG | Itawamba, Monroe | 44 min |
| Sep 2, 7:10 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee | 3 hr |
| Sep 2, 7:30 PM CDT | Special Weather Statement | MEG | Tippah | 45 min |
| Sep 2, 7:33 PM CDT | Special Weather Statement | MEG | Itawamba | 27 min |
| Sep 2, 7:33 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 42 min |
| Sep 2, 7:51 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Tate | 24 min |
| Sep 2, 7:54 PM CDT | Tornado Warning | MEG | Itawamba, Monroe | 51 min |
| Sep 2, 7:55 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall | 3 hr |
| Sep 2, 8:08 PM CDT | Tornado Warning | MEG | Lee, Prentiss, Tippah, Union | 37 min |
| Sep 2, 8:34 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tippah, Union | 26 min |
| Sep 2, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 39 min |
| Sep 2, 8:49 PM CDT | Special Weather Statement | MEG | Pontotoc, Union | 41 min |
| Sep 2, 8:56 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more | 49 min |
| Sep 2, 9:06 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 39 min |
| Sep 2, 9:23 PM CDT | Flash Flood Warning | MEG | Benton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more | 3 hr |
| Sep 2, 9:24 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 2 hr |
| Sep 2, 9:28 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Union | 47 min |
| Sep 2, 9:38 PM CDT | Special Weather Statement | MEG | Itawamba | 52 min |
| Sep 2, 9:47 PM CDT | Special Weather Statement | MEG | Lafayette | 43 min |
| Sep 2, 10:08 PM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall, Tate | 97 min |
| Sep 2, 10:08 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe, Pontotoc | 52 min |
| Sep 2, 10:27 PM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc | 48 min |
| Sep 2, 10:43 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Panola, Pontotoc and 1 more | 4 hr |
| Sep 2, 11:09 PM CDT | Special Weather Statement | MEG | Lafayette | 51 min |
| Sep 2, 11:53 PM CDT | Special Weather Statement | MEG | Lafayette, Panola | 52 min |
| Sep 3, 12:40 AM CDT | Special Weather Statement | MEG | Calhoun, Yalobusha | 50 min |
| Sep 2, 7:22 PM CDT | Areal Flood Advisory | MEG | Shelby | 83 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.